Virginia, 2019

Tornadoes and Damaging Winds in Virginia, April 19, 2019

April 19, 2019 · NWS RNK · 12 events in 10 counties and zones

A strong area of low pressure moved from the Mississippi Valley into the Tennessee Valley. The atmosphere in advance of this system was ripe for the development of rotating thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$785,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

A strong area of low pressure moved from the Mississippi Valley into the Tennessee Valley. The atmosphere in advance of this system was ripe for the development of rotating thunderstorms. Some of these storms produced damaging winds. However, two thunderstorms increased in enough rotational intensity to generate tornadoes. An EF3 Tornado occurred in Franklin County and an EF1 tornado occurred in Bedford County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Apr 19, 6:35 AM EST, 2 hours 21 minutes earlier.

Area forecast discussion, Apr 19, 6:35 AM EST, 2 hours 21 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
735 AM EDT Fri Apr 19 2019

.SYNOPSIS...
A strong cold front will approach from the west this
morning and will move across the region today producing heavy
rain and strong to severe storms. An area of upper level low
pressure lingers into Saturday resulting in unsettled weather
before high pressure builds back in late in the weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 730 AM EDT Friday...

No significant changes in the grids except to adjust the
timing of precipitation arrival slightly, which is basically
about now entering the far western CWA. The leading edge does
not contain any lightning but a cluster of stronger storms and
convection is moving northeast at 45 mph and will be reaching
southwest CWA (Watauga County) in the next 1 to 1.5 hours. Main
severe weather prospects still focused on later this afternoon
in the eastern half to third of the CWA along with pockets of
heavy rainfall across the entire forecast area.

Previous Valid Discussion...

As of 315 AM EDT Friday...

Precipitation associated with the well-advertised incoming event
already developed along the Blue Ridge over the past several hours
in the strong southerly flow regime.  Several bands of convection
slowly approaching from the west will be reaching western CWA over
the next few hours. Storms are not severe at this time and do not
expect they will be strengthening in the early morning but showers
and a few thunderstorms are possible. Main show occurs late today
per SPC Day 1 outlook showing a threat for significant severe weather
as deepening low pressure over the TN Valley moves northeast and
impressive wind field develops, 50 to 70+ knot per SPC discussion.
In addition, deep moisture plume along and ahead of the front will
help destabilize the atmosphere. The Day 1 severe risk is now
Moderate across about the the southeast 1/3 of the CWA, including
Danville and Lynchburg, with decreasing chances for severe back to
the west, to Slight over the Roanoke Valley and Marginal or just
general thunder in parts of the TN valley counties. Moderate risk
severe outlooks are comparatively rare for our CWA, possibly 2 or 3
times a year per SPC climatology, with the most likely area to occur
in the eastern CWA, as is the case today. The primary threat will be
wind with lesser chances for tornados and large hail and mainly
during the mid to late afternoon with peak heating.

Heavy rainfall is also on the table and flash flood watch was
considered. WPC will hold a Slight Risk for flash flooding which
seems appropriate as the signal for heavy rain sufficient for flash
flooding still looks less than convincing for a watch. While the
upslope rainfall along the Blue Ridge may produce some moderate to
heavy amounts (could see some isolated 3 inch amounts occurring)
there is not usually flash flooding in those areas in our CWA
(except for Watauga County, NC). The convection itself is obviously
of concern but these storms should be rapid movers, with 1-2 inch
amounts similar to the April 14-15 event where we issued a decent
number of flood advisories but no flash flood warnings. Possibly the
most vulnerable area is across parts of the James River valley where
flash flood guidance is lowest, less than 1 inch in 1 hour. A short-
fused Flash Flood Watch not out of the question as things develop
today.

Convection will diminish this evening even across the east but
chances for rainfall persist in the overnight but mainly stratiform.
Temps back off into the 40s by morning.

&&

.SHORT TERM /SATURDAY THROUGH MONDAY NIGHT/...
As of 315 AM EDT Friday...

A slow moving barotropic, vertically stacked upper low will
drift from the central Appalachians, basically right over KBCB,
toward the Mid-Atlantic region through the period and will be
the primary synoptic feature supporting the sensible weather.

While there may be a brief break in the precipitation early
Saturday as the main focused line of PVA/dynamics/instability
shifts east off the coast, a deformation zone/baroclinic leaf
will sag southeastward from Kentucky into far southwest
VA/southern WV during the day Saturday, west central VA Sunday,
and then toward the Mid-Atlantic by Monday. This pattern will
keep clouds and a chance of showers, especially west of the Blue
Ridge, Saturday into early Sunday. Clouds could well linger into
Sunday, especially west of the Blue Ridge. Monday should finally
start to bring more sun.

Lapse rates will be rather steep Saturday with a cold pocket of
<0C air moving over the region at 850mb. If enough insolation
can be realized, some small hail could be possible with the
taller/deeper showers and an isolated lightning strike would not
be out of the question either. However, given all of our
neighbors have currently left thunder out, chose to do the same
here, but the threat of both is not zero at this point. It is
also interesting to note that some snow may fall at the highest
elevations (e.g., Mt. Rogers, Mt. Lake, etc.) with 850mb
temperatures below 0C much of Saturday.

Rainfall amounts should not be a concern given the lack of deep
moisture, with most areas west of the Blue Ridge seeing QPF in
the neighborhood of 1/4 to 1/2 inch over the two day period, and
areas east of the Blue Ridge seeing even less.

The cold air aloft, rain cooled air, and persistent cloud cover
will result in much colder, well below normal temperatures
Saturday with highs in the 40s west and 50s east, perhaps even
only 30s at the highest elevations. Temperatures will begin to
moderate a bit Sunday and even more so Monday as the cold pocket
aloft moves away from the area and cloud cover begins to
diminish, especially across the Piedmont. While a freeze is not
expected at this point, may have to watch for possible frost
Monday morning.

Finally, it will be a bit breezy as the upper low pulls away
from the area, but current guidance and the barotropically
oriented system suggest that speeds will fall well short of wind
advisory criteria.

/Confidence in Forecast Parameters/
Temperatures - Moderate to High,
Precipitation Probabilities - Moderate,
Winds - Moderate,
Thunderstorm Threat - Low.

&&

.LONG TERM /TUESDAY THROUGH THURSDAY/...
As of 430 AM EDT Thursday...

Once upper low exits the northeast United States pattern returns to
broad southwest flow and weak 500MB ridging over the east through
Thursday. Consensus is fair in the long range guidance with no
significant synoptic features impacting the Mid Atlantic region this
time frame.

High pressure following the deep surface low fills in from the
southwest with the high over centered over the Carolinas by Monday
night. 850 temperatures warm back into the +10 to +14 range on
Monday and remain similar through Thursday. Temperatures will be
above normal through the period.

Low level moisture trapped under the upper low will just be exiting
southwest Virginia Monday morning. Baroclinic zone from the
northeast United States across the Ohio Valley may get close enough
by Wednesday morning to increase cloud cover north of I-64. Cold
front may drop into northern Virginia Thursday with more clouds and
a chance of precipitation but confidence is low at this time.

&&

.AVIATION /11Z FRIDAY THROUGH TUESDAY/...
As of 730 AM EDT Friday...

Precipitation approaching western CWA over the next few hours
with deteriorating flight conditions at all TAF sites from west
to east. Locally heavy rain today and the potential for
thunderstorms, some possibly severe, mainly east-southeast of
the Blue Ridge, but have included thunder at all TAF sites
during the afternoon. Ceilings and visibilities during the day,
and especially in rain showers and thunderstorms, will average
mostly MVFR with brief periods of IFR in heavier rain and
associated fog. Winds will remain SSE- SSW until late in the day
at speeds of 8-12kts with gusts 20-25kts.

EXTENDED AVIATION DISCUSSION...

The upper low will slowly circulate and drift northeast of the
area Saturday. This will bring a deformation zone over the area
leaving Saturday with scattered to numerous showers and isolated
thunderstorms with periods of MVFR ceilings and visibilities
for the most part, especially west of the Blue Ridge. Winds will
be gusty from the west and northwest behind this front on
Saturday and Saturday night. VFR conditions will return Sunday
into Tuesday under weak high pressure and a relatively flat flow
aloft.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...PC
NEAR TERM...PC
SHORT TERM...RAB
LONG TERM...AMS/RAB
AVIATION...PC/RAB
Hazardous weather outlook, Apr 19, 3:28 AM EST, 5 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
428 AM EDT Fri Apr 19 2019

NCZ003>006-020-VAZ032>035-043>047-058-059-200830-
Surry-Stokes-Rockingham-Caswell-Yadkin-Patrick-Franklin-Bedford-
Amherst-Henry-Pittsylvania-Campbell-Appomattox-Buckingham-Halifax-
Charlotte-
428 AM EDT Fri Apr 19 2019

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia and west central Virginia.

.DAY ONE...Today and tonight.

There is a Moderate Risk of severe thunderstorms today, primarily
this afternoon and evening. Damaging wind gusts will be the main
threat. However, large hail and a few tornadoes will also be
possible. The stronger thunderstorms will also produce very heavy
rainfall that could lead to localized flooding.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed this afternoon and tonight.
Spotters and CoCoRAHs observers are encouraged to send in reports of
severe weather, flooding, and rainfall reports.

NCZ002-019-VAZ014-016-017-022>024-200830-
Alleghany NC-Wilkes-Montgomery-Carroll-Floyd-Roanoke-Botetourt-
Rockbridge-
428 AM EDT Fri Apr 19 2019

This Hazardous Weather Outlook is for northwest North Carolina,
southwest Virginia and west central Virginia.

.DAY ONE...Today and tonight.

There is an Enhanced Risk of severe thunderstorms today, primarily
this afternoon and evening. Damaging wind gusts will be the main
threat. Quarter-sized hail will also be possible and an isolated
tornado cannot be ruled out. The stronger thunderstorms will also
produce very heavy rainfall that could lead to localized flooding.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed. Spotters and CoCoRAHs
observers are encouraged to send in reports of severe weather,
flooding, and rainfall reports.

NCZ001-018-VAZ007-009>013-015-018>020-WVZ042>044-507-508-200830-
Ashe-Watauga-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Grayson-Craig-
Alleghany VA-Bath-Mercer-Summers-Monroe-Eastern Greenbrier-
Western Greenbrier-
428 AM EDT Fri Apr 19 2019

This Hazardous Weather Outlook is for northwest North Carolina,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...Today and tonight.

There is a Slight Risk of severe thunderstorms today, primarily this
afternoon and evening. Damaging wind gusts will be the main threat.
Quarter-sized hail will also be possible. The stronger thunderstorms
will also produce very heavy rainfall that could lead to localized
flooding.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening. Spotters
and CoCoRAHs observers are encouraged to send in reports of severe
weather, flooding, and rainfall reports.

RAB

In the hours before

Special weather statement, Apr 19, 7:46 AM EST, 1 hour 10 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
846 AM EDT Fri Apr 19 2019

NCZ003-004-020-191345-
Stokes-Yadkin-Surry-
846 AM EDT Fri Apr 19 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT STOKES, YADKIN, AND
SURRY COUNTIES

Until 945 AM EDT.

At 843 AM EDT, radar indicated strong thunderstorms were located
along a line extending from near Harmony to near Shacktown. Movement
was north at 35 mph.

Winds in excess of 40 mph are possible with these storms.

Locations impacted include...
Mount Airy...
Elkin...
Fairview...
Flat Rock...
and Yadkinville.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3606 8088 3654 8078 3654 8024 3626 8029
      3626 8045 3624 8045 3622 8043 3621 8045
      3614 8044 3612 8046 3611 8051 3608 8051
      3605 8050
TIME...MOT...LOC 1243Z 199DEG 32KT 3593 8082 3618 8059

RS
Special weather statement, Apr 19, 8:25 AM EST, 31 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
925 AM EDT Fri Apr 19 2019

NCZ004-VAZ032-191400-
Stokes-Patrick-
925 AM EDT Fri Apr 19 2019

...A STRONG THUNDERSTORM WILL AFFECT STOKES AND PATRICK...

Until 1000 AM EDT.

At 924 AM EDT, a strong thunderstorm was located over Woodville,
moving north at 50 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Stuart...
Woolwine...
Ararat...
Fairy Stone State Park...
and Buffalo Ridge.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3654 8044 3655 8049 3657 8055 3674 8041
      3675 8040 3676 8040 3683 8033 3684 8030
      3686 8029 3687 8024 3684 8007 3683 8008
      3681 8006 3650 8033
TIME...MOT...LOC 1324Z 201DEG 42KT 3652 8044

RS
Special weather statement, Apr 19, 8:37 AM EST, 19 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
937 AM EDT Fri Apr 19 2019

NCZ004-VAZ032-043-191400-
Stokes-Henry-Patrick-
937 AM EDT Fri Apr 19 2019

...A STRONG THUNDERSTORM WILL AFFECT STOKES, HENRY, PATRICK...

Until 1000 AM EDT.

At 936 AM EDT, a strong thunderstorm was located near Danbury, moving
north at 45 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Danbury...
Spencer...
Bassett...
Sandy Ridge...
and Critz.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3635 8034 3650 8033 3681 8006 3680 8004
      3678 8003 3678 8001 3679 8003 3679 8001
      3680 8001 3677 7991 3632 8019
TIME...MOT...LOC 1336Z 201DEG 41KT 3644 8025

RS

The radar

The Roanoke radar (KFCX), 42 km away, was scanning. The volume nearest the first event began at 13:55 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind, 2 tornado, 1 funnel cloud. Local standard time, as filed.

Thunderstorm Wind, Patrick

When
April 19, 8:56 AM EST
Where
Patrick County, 3.54 mi NE of Critz
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
Public
Coordinates
36.670, -80.110

Thunderstorm winds blew numerous large tree limbs down at, and in the vicinity of, Trent Farm Airstrip on Abram Penn Highway. Damage values are estimated.

Tornado, Franklin

When
April 19, 9:25 AM EST to 9:37 AM EST
Where
Franklin County, 1.99 mi SW of Snydersville to 2.26 mi ESE of Henry Fork
Rating
EF3
Path length
8.11 mi
Path width
250 yd
Property damage
$650,000
Reported by
NWS Storm Survey
Coordinates
36.856, -79.891

A tornado touched down just to the north of Oak Level. It then moved northeastward, significantly damaging three structures while heavily damaging or destroying ten outbuildings. The tornado reached a peak intensity of EF-3 near Windy Ridge Road and again near Sealtest Lane. The tornado eventually dissipated to the east of Henry Fork, four miles southeast of Rocky Mount, just short of Doe Run Road. Two individuals received minor injuries due to the tornado. One of the fallen trees landed on a house and a car. Damage values are estimated.

Thunderstorm Wind, Bedford

When
April 19, 10:18 AM EST
Where
Bedford County, 0.44 mi E of Thaxton
Measured
60 kt (69 mph) estimated gust
Property damage
$15,000
Reported by
Public
Coordinates
37.351, -79.622

Thunderstorm winds blew multiple trees down, and a carport was destroyed near the intersection of Routes 460 and 831. Damage values are estimated.

Tornado, Bedford

When
April 19, 10:22 AM EST to 10:25 AM EST
Where
Bedford County, 2.74 mi NNE of Thaxton to 3.09 mi W of Peaksville
Rating
EF1
Path length
2.22 mi
Path width
60 yd
Property damage
$75,000
Reported by
NWS Storm Survey
Coordinates
37.386, -79.609

The tornado touched near Patterson Mill Road, about 2.5 miles north of Thaxton, VA. The tornado stayed on the ground for three minutes, heading nearly due north, uprooting or snapping trees in its path, one of which crushed a storage shed. The tornado destroyed one outbuilding off Centennial Road before dissipating. Damage values are estimated.

Thunderstorm Wind, Grayson

When
April 19, 10:33 AM EST to 10:41 AM EST
Where
Grayson County, Troutdale to 2.22 mi W of Flatridge
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Post Office
Coordinates
36.700, -81.430

Thunderstorm winds blew a tree down on Ripsin Road and one on Lost Lake Road. Damage values are estimated.

Thunderstorm Wind, Halifax

When
April 19, 10:50 AM EST to 10:53 AM EST
Where
Halifax County, 1.17 mi NE of Neals Corners to 1.34 mi ENE of Neals Corners
Measured
87 kt (100 mph) estimated gust
Property damage
$10,000
Reported by
NWS Storm Survey
Coordinates
36.892, -78.765

A swath of numerous uprooted and snapped trees between Mt. Laural Road and Blounts Crossing Trail occurred as a result of straight-line thunderstorm winds and had an estimated speed of 90 to 100 mph. Damage values are estimated.

Thunderstorm Wind, Appomattox

When
April 19, 10:58 AM EST
Where
Appomattox County, 2.65 mi NE of Appomattox
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
Park/Forest Service
Coordinates
37.380, -78.800

Thunderstorm winds blew numerous large tree limbs down at Appomattox Court House National Historical Park. Damage values are estimated.

Funnel Cloud, Pittsylvania

When
April 19, 3:35 PM EST
Where
Pittsylvania County, 0.89 mi SE of Chatham
Reported by
Trained Spotter
Coordinates
36.810, -79.390

The funnel cloud was observed by looking north along U.S. 29 near Chatham.

Thunderstorm Wind, Halifax

When
April 19, 3:37 PM EST to 3:38 PM EST
Where
Halifax County, 1.38 mi S of Mountain Rd to 1.31 mi WSW of Sinai
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
36.730, -78.980

Thunderstorm winds blew two trees and numerous large tree limbs down. Most of the damage occurred in the 3000 block of Grubby Road with one tree downed on Old Grubby Road, just west of Woodland Park. Damage values are estimated.

Thunderstorm Wind, Charlotte

When
April 19, 4:07 PM EST
Where
Charlotte County, 1.77 mi WSW of Harrisburg
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
37.018, -78.759

Thunderstorm winds brought down power lines on Coles Ferry Road. Damage values are estimated.

Thunderstorm Wind, Floyd

When
April 19, 4:30 PM EST
Where
Floyd County, 0.85 mi S of Indian Vly
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
36.908, -80.552

Thunderstorm winds blew one tree down on Hylton Road. Damage values are estimated.

Thunderstorm Wind, Galax (C)

When
April 19, 9:05 PM EST
Where
Galax (C) County, 0.49 mi NNE of Galax
Measured
55 kt (63 mph) estimated gust
Property damage
$15,000
Reported by
Public
Coordinates
36.676, -80.915

Thunderstorm winds snapped multiple trees along Sutherland Road. Damage values are estimated.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2019Every state in 2019This day in weather historyThe tornado archive for Virginia, 2019Warnings in Virginia, April 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 820515, 820690, 821328, 821313, 821316, 821334, 821317, 821337, 821323, 821325, 821326, 821336.